Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Grand Forks, ND

May 14, 1998Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 12:52 AM CDT for Benson County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1998, 12:52 AM CDT (05:52 UTC)
Expired
May 14, 1998, 1:25 AM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
May 14, 1:10 AM CDTHail 0.75Minnewaukan, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS1 KFAR 140552 RRA
SVRFAR
NDC005-140625-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1252 AM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 125 AM CDT

* AT 1250 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  OBERON OR 20 MILES SOUTHWEST OF DEVILS LAKE MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERON AT 1252 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:55 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 13, 8:55 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT WED MAY 13 1998

FIRST PERIOD DISCUSSION...STORMS ARE MOVING NEWRD ALONG
STATIONARY FRNT ACROSS NORTHERN ND.  ALL SPOTTERS REPORT
HEAVY RAIN.  NO HAIL REPORTS IN CWA AT THIS TIME.  APPROACHING
AND EVEN EXCEEDING ONE HOUR FLASH FLOOD GUIDANCE ACROSS
DEVILS LAKE BASIN ALREADY.  COUNTIES ARE NOT REPORTING ANY
PROBLEMS DUE TO FLASH PONDING.

VAD WIND PROFILER ON 88D SHOWS 50KT WINDS AT 5000 FT AND 40KTS
AT 3000FT.  EXPECT STORMS TO PERSIST AND EVEN INTENSIFY AS LOW
LEVEL JET INTENSIFIES WITH SUN SETTING AND IF STORMS MOVE EASTWARD
AND SLIGHTLY SOUTH WITH THICKNESS PATTERNS...STORMS WILL BE MOVING
INTO MORE UNSTABLE AIRMASS...LI MINUS 4 TO MINUS 6 ON ADAP.

WILL MAKE A FEW CHANGES IN WORDING FOR ZONE UPDATE.  REST OF FORECAST
LOOKS GOOD.

WP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:25 AM CDTSevere Thunderstorm WarningFGFRamsey30 min
May 14, 1:47 AM CDTSevere Thunderstorm WarningFGFNelson33 min
May 14, 2:16 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh34 min
May 14, 2:50 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh15 min
May 14, 1:26 PM CDTSevere Thunderstorm WarningFGFRamsey49 min
May 14, 1:56 PM CDTSevere Thunderstorm WarningFGFCavalier49 min
May 14, 2:31 PM CDTSevere Thunderstorm WarningFGFCavalier49 min
May 14, 6:53 PM CDTSevere Thunderstorm WarningFGFPembina47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.